Alert archive / Minnesota / Areal Flood Warnings in 2011

Areal Flood Warning 9, NWS Twin Cities, MN

April 10, 20118 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Apr 10, 2011, 2:01 PM CDT for 8 counties in Minnesota. It was in force for 72 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2011, 2:01 PM CDT (19:01 UTC)
Expired
Apr 13, 2011, 2:00 PM CDT
In force
72 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, MN, Chippewa County, MN, Lac qui Parle County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 152 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 528 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
528 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WGUS43 KMPX 101901
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 PM CDT SUN APR 10 2011

MNC015-023-073-103-127-129-151-173-131900-
/O.NEW.KMPX.FA.W.0009.110410T1901Z-110413T1900Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SWIFT MN-LAC QUI PARLE MN-CHIPPEWA MN-YELLOW MEDICINE MN-RENVILLE MN-
REDWOOD MN-BROWN MN-NICOLLET MN-
201 PM CDT SUN APR 10 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR RAIN AND MELTING SNOW IN...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHEASTERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
  NORTHERN YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...
  SOUTHWESTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
  WESTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
  WESTERN NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 200 PM CDT WEDNESDAY

* LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS 
  CONTINUE TO REPORT LOCALIZED FLOODING PROBLEMS. THE 
  RAINFALL RECEIVED SATURDAY NIGHT AVERAGED BETWEEN 0.25 TO 
  0.50 INCHES WITH LOCALLY HIGHER AMOUNTS IN THE THUNDERSTORMS. 
  BUT THIS RAIN WAS ENOUGH TO CAUSE SOME MINOR RISES WHICH IS 
  FURTHER AGGRAVATING THE SITUATION. 

* SOME LOCATIONS THAT CONTINUE TO REPORT PROBLEMS INCLUDE COUNTYWIDE
  ISSUES IN LAC QUI PARLE AS WELL AS FOR INTERESTS ALONG THE 
  MINNESOTA RIVER EXTENDING FROM THE LAC QUI PARLE RESERVOIR SYSTEM 
  DOWNSTREAM TO NEAR NEW ULM.

FOR ROAD CLOSURE INFORMATION...PLEASE REVERENCE MNDOT 511 WEBSITE OR 
YOUR LOCAL COUNTY OR CITY WEBSITES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4525 9639 4519 9614 4523 9611 4522 9600
      4497 9564 4459 9491 4431 9429 4425 9432
      4426 9438 4420 9438 4492 9578 4481 9586
      4479 9635

$$

DFC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Apr 10, 12:14 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 10, 12:14 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT SUN APR 10 2011

.AVIATION... /18Z TAF ISSUANCE/

SURFACE LOW PRESSURE NEARING ST CLOUD AT THIS TIME WITH A COLD
FRONT EXTENDING SOUTH TO NEAR FAIRMONT. THUNDERSTORMS EXPECTED TO
DEVELOP QUICKLY BETWEEN 18Z AND 20Z ALONG THIS FRONT PER THE HRRR
AND VSREF FROM THE TWIN CITIES TO BLUE EARTH. BEST CHANCE FOR
STORMS AT KMSP IS BETWEEN 18Z AND 21Z. KRNH HAS THEIR BEST CHANCE
BETWEEN 19Z AND 22Z WITH KEAU 21Z TO 24Z. DID INCLUDE WIND GUSTS
TO 35 KNOTS AND HAIL IN THE KEAU TERMINAL WHERE PROBABILITIES FOR
SEVERE STORMS ARE MUCH HIGHER DURING THE MID TO LATE AFTERNOON
HOURS. TO THE WEST OF THE BOUNDARY...CEILINGS PLUMMET BELOW 010
ALONG WITH VISIBILITIES GENERALLY LESS THAN 2 MILES IN BR. THESE
CONDITIONS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS AT
KAXN...KRWF AND KSTC. LAMP GUIDANCE ALSO SHOWING IFR OR LOWER
CONDITIONS SPREADING INTO KMSP...KRNH AND KEAU BY EARLY THIS
EVENING. CONCERN IS THAT THIS MAY NOT BE FAST ENOUGH AND TRENDS
WILL BE MONITORED. IN ADDITION...NORTHWEST WINDS AT 15-20 KNOTS
WITH GUSTS TO 25 KNOTS...WILL MOVE INTO KAXN AND KRWF BY 21Z AND
INTO THE EASTERN TAF SITES THIS EVENING. THE STRONGER WINDS WILL
PERSIST OVERNIGHT AND MONDAY MORNING.

KMSP...NARROW WINDOW EARLY THIS AFTERNOON FOR STORMS. BY
21Z...BELIEVE THE THREAT WILL BE EAST OF THE AIRPORT WITH MVFR
CEILINGS QUICKLY SPREADING IN. MAIN CONCERN IS THAT CEILINGS
MAY DROP BELOW 010 BETWEEN 21Z-24Z AND A TEMPO GROUP WAS INSERTED
TO ADDRESS THIS. CONFIDENCE HIGH FOR CEILINGS UNDER 010 FOR MUCH
OF THE NIGHT AHEAD AS VERY MOIST CYCLONIC LOW LEVEL CONDITIONS
PREVAIL IN THE WAKE OF THE LOW. SOUTH WINDS 12-15 KNOTS VEERING
WEST 15 TO 20 KNOTS BY 11/00Z AND NORTHWEST OVERNIGHT AND MONDAY
MORNING. GUSTS 25 TO 30 KNOTS EXPECTED TONIGHT AND MONDAY MORNING.

&&

.DISCUSSION... /ISSUED 332 AM CDT SUN APR 10 2011/

OVERNIGHT CONVECTION LIFTING NORTHEAST AND WEAKENING. STILL HAVE
STRONG LLJ IMPINGING ON SURFACE WARM FRONT LIFTING INTO SOUTHERN
MINNESOTA AT THIS TIME. STILL MAINTAIN A HAIL THREAT BUT HEAVY
RAIN MORE OF A PROBLEM. EXPECT THIS ACTIVITY TO LIFT INTO
CENTRAL MINNESOTA THROUGH EARLY MORNING AND CONTINUE TO WEAKEN.
MAIN PROBLEM IS TIMING/LOCATION OF CONVECTIVE INITIATION FOR THE
AFTERNOON/EARLY EVENING. 00Z NAM SHIFTED SYSTEM A BIT FARTHER TO
THE WEST...CLOSER TO THE PREVIOUS GFS RUNS. WILL FOLLOW THIS MORE
CLOSELY TODAY. THIS WOULD BRING THE SURFACE LOW AND COLD FRONT TO
EAST CENTRAL MINNESOTA THROUGH 18Z TODAY. CONVECTION SHOULD
INITIATE ABOUT THAT TIME WITH STRONG INSTABILITY AND LOW LEVEL
SHEAR INDICATED. ACTIVITY SHOULD BECOME SEVERE QUICKLY AND MOVE
EAST QUICKLY AS WELL. SPC MODERATE RISK LOOKS PRETTY GOOD WITH
WEST CENTRAL WISCONSIN SEEING THE GREATEST THREAT OF AN ISOLATED
TORNADO OR TWO LATE AFTERNOON/EVENING. TEMPERATURES SHOULD SURGE
INTO THE 70S OVER THE EASTERN CWA WITH THICKER CLOUDS/UPPER TROUGH
SWINGING INTO WESTERN AREAS...READINGS MAY REMAIN IN THE 50S.
SOUTH WINDS SHOULD REV THIS MORNING OVER THE EAST AS
WELL...DRAWING SURFACE DEWPOINTS AROUND 60F.

ACTIVITY SHOULD MOVE QUICKLY INTO WISCONSIN THROUGH 7 PM AND EXIT
THAT REGION THROUGH 10 PM. LIGHT RAIN SHOWERS WILL WRAP AROUND THE
UPPER LOW AND WILL MOVE EAST OVERNIGHT. HIGHS POPS ALSO INCLUDED
FOR THIS. FORCING LIFTS INTO NORTHWEST MINNESOTA LATE IN THE NIGHT
AND SHOULD SEE RAIN END OVER THE WEST BY MONDAY MORNING.
CLOUDS/DRYING MOVES INTO THE REGION FOR MONDAY AFTERNOON...ALONG
WITH COOLER CONDITIONS. CLEARING AND MILD CONDITIONS TO PREVAIL
TUESDAY/TUESDAY NIGHT.

LONGER RANGE BRINGING IN ANOTHER FRONTAL BOUNDARY ABOUT WEDNESDAY
AND GFS AND ECMWF SHOWING SIGNS OF THIS STALLING OVER THE AREA AS
A DEEP UPPER LOW DEVELOPS OVER THE NATIONS MIDSECTION. IT WILL BE
INTERESTING TO SEE HOW THIS PLAYS OUT DURING TH WEEK. THE 00Z GFS
WAS COMING IN MUCH COOLER/DEEPER WITH THE. COLD ENOUGH FOR SNOW
THURSDAY NIGHT AND FRIDAY. WILL HOLD ONTO CHANCE TYPE POPS AND
RETAIN LIQUID THROUGH FRIDAY ANYWAY.

&&

.HYDROLOGY...
RADAR HAS BEEN OVERESTIMATING RAINFALL OVERNIGHT BY ABOUT A FACTOR
OF 2. SOME 1-1.5 INCH RAINS IN THE AREAS THAT HAD SOME TRAINING OF
ECHOES EARLIER IN THE NIGHT...MAINLY ALONG THE REDWOOD RIVER NEAR
REDWOOD FALLS AND OVER SOUTHEAST MN AFFECTING FREEBORN COUNTY.
HEAVER CONVECTIVE ACTIVITY WILL BE FOUND ACROSS EAST CENTRAL MN
AND PARTICULARLY WEST CENTRAL WISCONSIN INTO THE EVENING AS THE
SYSTEM COMES THROUGH. POTENTIAL FOR WIDESPREAD HEAVY RAIN IS
RATHER LIMITED AT THE MOMENT WITH RAINFALL TOTALS THE NEXT 24 HOURS
FROM ONE QUARTER TO THREE QUARTERS OF AN INCH. STILL WILL HAVE
SOME RESPONSE TO THE RIVERS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Apr 10, 11:44 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT SUN APR 10 2011

MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-111645-
MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-
NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
1144 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED ACROSS PARTS
OF EAST CENTRAL AND SOUTHEAST MINNESOTA AS WELL AS ALL OF WEST
CENTRAL WISCONSIN. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON FROM
NEAR THE TWIN CITIES TO FAIRMONT. THE STORMS WILL MOVE RAPIDLY
NORTHEAST INTO WEST CENTRAL WISCONSIN. SOME OF THE STORMS MAY
PRODUCE TORNADOES AS WELL. THE STORMS ARE EXPECTED TO BE EAST OF
THE OUTLOOK AREA BY 8 PM THIS EVENING.

MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS
FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
EARLY THIS EVENING.

MNZ041>043-047>050-054>058-064-065-073-111645-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE-
SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
1144 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON.

MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS
FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:59 PM CDTSevere Thunderstorm WarningMPXRedwood46 min
Apr 10, 12:14 AM CDTSpecial Weather StatementMPXFreeborn31 min
Apr 10, 12:39 AM CDTSevere Thunderstorm WarningMPXFreeborn34 min
Apr 10, 1:23 AM CDTSpecial Weather StatementMPXBlue Earth37 min
Apr 10, 2:18 PM CDTAreal Flood WarningMPXCarver, Hennepin, McLeod, Wright72 hr

Nearby

Areal Flood Warnings in Minnesota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.